Kansas, 2006Damaging Winds and Heavy Rain in Kansas, August 18 to 19, 2006
August 18 to 19, 2006 · NWS TOP · 3 events in 3 counties and zones
2 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 17, 2:50 PM CST, 9 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 2:50 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU AUG 17 2006
DISCUSSION...
UPPER AIR PATTERN REMAINS SIMILAR TO WEDNESDAY WITH UPPER RIDGE TO
THE SOUTHEAST AND TROF IN THE PACIFIC NORTHWEST WITH VERY MOIST
ATMOSPHERE IN BETWEEN. PRECIPITABLE WATER VALUES ARE AT TO ABOVE 150
PERCENT OF NORMAL IN THE TROPICAL PLUME. AREA PROFILES AND WATER
VAPOR LOOP INDICATE A WEAK SHEAR ZONE ALOFT FROM WEST TEXAS INTO
WESTERN KANSAS WITH PERHAPS EMBEDDED WAVES WORKING THEIR WAVE
NORTHEAST. ANOTHER APPARENT CIRCULATION WAS OVER CENTRAL OKLAHOMA
THOUGH NOT SUPPORTED BY PROFILER DATA. LOW LEVELS SOMEWHAT WARMER
WITH MANY TEMPS AROUND 90F AT 19Z. SURFACE PATTERN IS RATHER
DIFFUSE...BUT WEAK PRESSURE FALLS IN THE NORTHERN HIGH PLAINS AND
DEEPER MIXING IN SOUTHERN PORTIONS OF THE LOCAL AREA HAVE CREATED
WEAK MOISTURE CONVERGENCE OVER SOUTHEAST NEBRASKA AND NORTHEAST
KANSAS.
RADAR IMAGERY NEAR 20Z INDICATING PRECIPITATION BEGINNING TO DEVELOP
FROM NORTHWEST KANSAS INTO SOUTHWEST IOWA AND ALSO IN SOUTHEAST
KANSAS AND EXPECT THIS TO INCREASE IN COVERAGE EARLY ON AS
CONVECTIVE TEMPERATURES ARE REACHED WITH WEAK FORCING AT THE SURFACE
AND ALOFT...AIDED FURTHER BY LIKELY OUTFLOW BOUNDARIES. DEPENDING ON
EXTENT OF EARLY CONVECTION...MAY SEE A BREAK IN THE LATE EVENING
BEFORE WEAK LOW LEVEL JET KICKS IN WITH MOISTURE CONVERGENCE
CENTERED OVER THE EASTERN KS/NE BORDER. BEST CHANCES OVERNIGHT
SHOULD BE HERE WITH LESSER CHANCES TO THE SOUTHEAST IN LESSER
MOISTURE. PRECIPITATION CHANCES HARD TO PIN DOWN FOR FRIDAY WITH
POSSIBLE OUTFLOW BOUNDARIES...LINGERING UPPER TROF...AND STILL HIGH
MOISTURE LEVELS. LOW LEVELS PROGGED TO WARM FURTHER OVER MUCH OF THE
AREA SO POTENTIAL WILL BE THERE FOR HOTTER TEMPS BARRING SIGNIFICANT
CLOUD COVER. THIS MAY BE THE CASE IN THE NORTH WERE BACKED LOW LEVEL
FLOW MAY AID IN STRATUS FORMATION...BUT THINK THIS WILL REMAIN NORTH
FOR THE DAY ANYWAY. HAVE HIGHEST POPS IN THE NORTH WHERE LOW LEVEL
CONVERGENCE IS LIKELY TO BE MAXIMIZED.
IN THE LATER PERIODS...THE TRANSITION IN THE FLOW PATTERN APPEARS
WILL BE TAKING PLACE PER HPCS EXTENDED FCST DISCUSSION. FRONTAL BOUNDARY
MVG THROUGH TMRW NIGHT WILL BRING A ROUND OF CONVECTION THAT COULD
CONTAIN SOME ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN...BUT IN
FOLLOWING THE NAM, WILL BE ENDING PCPN FROM NW TO SE DURING
SATURDAY. SCNDRY UPPER WAVE DEPICTED ON NAM MVG INTO SRN CWA LATE
SATURDAY AFTN MAY PROVIDE ENUF IMPETUS FOR LINGERING PCPN THAT
AREA...IF MOISTURE PROFILE ALLOWS. OTRW WOULD TEND TO WANT TO DROP
PCPN CURRENTLY FCST SATURDAY EVENING THAT PTN OF THE STATE. FOR NOW
AND CONTINUITYS SAKE, WILL MAINTAIN LOW POPS SRN CWA SATURDAY
EVENING BUT END BY MIDNIGHT. NO PCPN BEYOND THAT FOR REST OF
FCST...ALTHOUGH WITH TRANSITION TO NWRLY FLOW, COULD BE IN LINE FOR
SOME MORE CONVECTION IN ABOUT A WEEK GIVEN GFSS DEPICTION OF A WAVE
TOPPING RDG AND HEADING OUR WAY BY EARLY THURSDAY. GOOD CONTINUITY
ON THE WAVE BUT REMAINS TO BE SEEN WHETHER IT WILL BE A WX PRODUCER
FOR US.
RE. TEMPERATURES...SEE A VERY SLOW MODERATION UP IN TEMPS BY MIDWEEK
AS SFC HIGH RETREATS FROM THE AREA. LOWERED DEW POINTS A BIT FROM
EARLIER FCST AS HIGH SHOULD SUPPRESS HIGHER VALUES SOUTH OF THE CWA.
RETURN FLOW WILL TAKE A WHILE TO RECOVER THE HIGHER DEW POINTS. TIME
WILL TELL.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 17, 9:24 AM CST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1024 AM CDT THU AUG 17 2006
KSZ008>012-020>024-026-034>040-054>056-058-059-181530-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1024 AM CDT THU AUG 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA. A FEW SEVERE
THUNDERSTORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS AND PRODUCE DAMAGING STRAIGHT LINE WINDS. LOCALIZED
FLOODING IS ALSO POSSIBLE FROM LATE THIS AFTERNOON ON INTO THE
NIGHT...ESPECIALLY NORTH OF A LINE FROM CONCORDIA TO SENECA WHERE
SIGNIFICANT RAINS FELL LAST NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM CHANCES CONTINUE ACROSS MUCH OF THE AREA THROUGH
EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Aug 17, 7:35 PM CST, 4 hours 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT THU AUG 17 2006
KSZ009-010-180215-
MARSHALL-WASHINGTON-
835 PM CDT THU AUG 17 2006
THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
OKETO.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 17, 11:42 PM CST, 28 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CDT FRI AUG 18 2006
KSZ011-012-180645-
BROWN-NEMAHA-
1242 AM CDT FRI AUG 18 2006
THROUGH 145 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH
ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS IN EXCESS OF 50 MPH AND VERY HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE ONEIDA...KICKAPOO
RESERVATION... POWHATTAN...FAIRVIEW...SABETHA...MORRILL...
HIAWATHA...ROBINSON AND RESERVE.
Thunderstorm Wind, Brown
- When
- August 18, 12:10 AM CST
- Where
- Brown County, Morrill
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 39.933, -95.683
Several 8 to 10 inch diameter trees reported down. One such tree fell on a car and home in the town of Morrill, damaging both. A second tree in the Morrill City Park fell onto nearby power lines, knocking out power to several customers for a few hours.
Thunderstorm Wind, Jackson
- When
- August 18, 1:00 AM CST
- Where
- Jackson County, Holton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.467, -95.750
4 to 5 inch diameter live tree limbs reported down. Pieces of bark were also strippped from some trees.
Heavy Rain, Republic
- When
- August 18, 9:00 PM CST to August 19, 12:10 AM CST
- Where
- Republic County, Scandia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Heavy rain led to urban and small stream flooding. An observer reported 1.7 inches of rain during the 3 hour period. Street flooding was reported in the city of Scandia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 18 to 24, 2006$20 million · 3 events
- Damaging Wind in South Dakota, August 18, 20061 injured · $500,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Nebraska, August 18 to 19, 2006$175,000 · 52 kt wind · 4 events
- Flash Flooding in Kansas, August 18 to 19, 2006$175,000 · 2 events
- High Surf in Delaware, August 18, 20066 injured · 1 event
- Hail and Damaging Winds in Kansas, August 18, 2006$40,000 · 1.25 in hail · 10 events
- Flash Flood in South Dakota, August 18, 2006$50,000 · 1 event
- Damaging Wind in Missouri, August 18, 2006$20,000 · 52 kt wind · 1 event
- Heavy Rain in Kansas, August 18, 200611 events
- Flash Flood and Heavy Rain in New Mexico, August 18, 20061 injured · 2 events
- Hail and Damaging Winds in Kansas, August 18, 2006$1,000 · 1 in hail · 9 events
- Heavy Rain in Puerto Rico, August 18 to 19, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529767, 5529766, 5529765.